Diabetic Ketoacidosis In Children
WHAT YOU SHOULD KNOW:
Diabetic ketoacidosis (DKA) is a life-threatening condition caused by dangerously high blood sugar levels. Your child's blood sugar levels become high because his body does not have enough insulin. Insulin helps move sugar out of the blood so it can be used for energy. The lack of insulin forces his body to use fat instead of sugar for energy. As fats are broken down, they leave chemicals called ketones that build up in the blood. Ketones are dangerous at high levels.
Call 911 for any of the following:
- Your child has a seizure or becomes unconscious.
- Your child begins to breathe fast, or is short of breath.
- Your child becomes weak and confused.
Return to the emergency department if:
- Your child has fruity, sweet breath.
- Your child has severe, new stomach pain, and is vomiting.
- Your child is more drowsy than usual.
Contact your child's healthcare provider if:
- Your child's blood sugar level is lower or higher than you were told it should be.
- Your child has a fever or chills.
- Your child has ketones in his blood or urine.
- Your child is more thirsty than usual.
- Your child is urinating more often than he usually does.
- You have questions or concerns about your child's condition or care.
- Insulin decreases the amount of sugar in your child's blood.
- Give your child's medicine as directed. Call your child's healthcare provider if you think the medicine is not working as expected. Tell him if your child is allergic to any medicine. Keep a current list of the medicines, vitamins, and herbs your child takes. Include the amounts, and when, how, and why they are taken. Bring the list or the medicines in their containers to follow-up visits. Carry your child's medicine list with you in case of an emergency.
Help prevent DKA:
The best way to prevent DKA is to help your child control his diabetes. Ask your child's healthcare provider for more information on how to manage your child's diabetes. The following may help decrease your child's risk for DKA:
- Monitor your child's blood sugar levels closely if he has an infection, is stressed, or experiences trauma. Check his blood sugar levels often. You may need to check at least 3 times each day. If your child's blood sugar level is too high, give him insulin as directed by his healthcare provider. The healthcare provider can show you how to use a blood glucose monitor to check your child's levels.
- Manage your child's sick days. When your child is sick, he may not eat as much as he normally does. You may need to change the amount of insulin he gets. You will need to check his blood sugar level more often than usual. Make a plan with your child's healthcare provider about how to manage your child's diabetes when he is sick.
- Check your child's ketones as directed. Follow your child's healthcare provider's instructions about when you should check your child's blood or urine for ketones. You may be given a machine to check your child's blood ketones. Urine ketones can be checked with sticks you dip in your child's urine. Do not allow your child to exercise if he has ketones in his urine or blood.
- Know how to treat DKA symptoms at home. If your child has signs of DKA, give him more liquids that do not contain sugar, such as water. Give your child insulin as directed by his healthcare provider and go to the nearest emergency room.
Give directions to your child's school:
Make sure your child's teachers know he has diabetes. Provide written instructions about what to do if your child has symptoms of high or low blood sugar levels at school.
Follow up with your child's healthcare provider as directed:
Your child may need to return often for blood tests. Write down your questions so you remember to ask them during your visits.
© 2015 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Diabetic Ketoacidosis In Children (Aftercare Instructions)
Drugs associated with:
Micromedex® Care Notes:
- Diabetic Hyperglycemia
- Diabetic Hyperglycemia, Ambulatory Care
- Diabetic Ketoacidosis
- Diabetic Ketoacidosis In Children
Related encyclopedia articles: